South Dakota, 2012

Hail and Damaging Winds in South Dakota, July 20, 2012

July 20, 2012 · NWS ABR · 7 events in 3 counties and zones

Many thunderstorms brought severe hail and winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Many thunderstorms brought severe hail and winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 20, 5:03 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 20, 5:03 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM CDT FRI JUL 20 2012

.UPDATE...

AVIATION DISCUSSION HAS BEEN UPDATED BELOW

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A RATHER COMPLEX FORECAST IS EXPECTED DURING THE SHORT TERM AS
MODELS DISAGREE WITH THEIR HANDLING OF CONVECTION. OVERALL FORECASTER
CONFIDENCE WITH REGARD TO PCPN IS LOW.

AS OF 19Z...A SURFACE COLD FRONT IS DRAPED ACROSS THE REGION FROM
NORTHERN MN...SOUTHWEST TO NORTHWEST SD. THIS FRONTAL
BOUNDARY...ALONG WITH AN UPPER SHORT WAVE TROUGH MOVING ACROSS THE
AREA TONIGHT WILL BRING A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS. MUCH LIKE LAST NIGHT...SOME THUNDERSTORMS MAY
PRODUCE BRIEF HEAVY RAINFALL. WILL IGNORE THE GFS QPF VALUES OF
TWO PLUS INCHES BETWEEN 6-12Z TONIGHT. AMOUNTS BETWEEN 0.25 - 0.50
INCHES SEEMS MORE REALISTIC. THAT SAID...THESE AMOUNTS WILL LIKELY
BE CONFINED IN A NARROW EAST/WEST CORRIDOR. AND MUCH LIKE THIS
MORNING...BELIEVE CONVECTION WILL CONTINUE THE EASTERN CWA BEYOND
12Z SATURDAY.

MODELS LACK AGREEMENT BEYOND SATURDAY WHICH LEADS A LOW
FORECASTER CONFIDENCE. BOTH THE NAM/GFS SHOWS LLJ INDUCED
CONVECTION IN THE SE CWA FOR SATURDAY NIGHT WITH LITTLE
DEVELOPMENT IN THE WESTERN CWA. DID INCREASE POPS IN THE SE CWA
BUT LEFT POPS ALONE FOR THE REST OF THE CWA. WHEN LOOKING AT THE
NAM12...SUNDAY SHOULD BE DRY EVEN WITH A COLD FRONT SLIDING
THROUGH THE REGION. THE GFS ON THE OTHER HAND DEVELOPS CONVECTION
ALONG THE COLD FRONT AS IT SLIDES SOUTHWARD ACROSS THE NORTHERN
HALF OF THE CWA. WITH THE GFS BEING THE ODD MODEL OUT...WILL USE
THE NAM AND KEEP THE CWA DRY.

.LONG TERM...MONDAY THROUGH FRIDAY

A STRONG MID LEVEL RIDGE OVER THE CENTRAL CONUS GRADUALLY
DE-AMPLIFIES THROUGH THE PERIOD AS S/W ENERGY TRAVERSES THE TOP OF
THE RIDGE. WITH LOWERING HEIGHTS...COOLING MID LEVEL TEMPS AND A
MEAN SFC FRONTAL BOUNDARY IN THE AREA...THERE WILL CONTINUE TO BE
CHANCES FOR MAINLY DIURNAL CONVECTION. FINALLY TOWARD THE END OF
NEXT WEEK A DECENT LOOKING FRONT SHOULD MOVE THROUGH WITH A COOL
DOWN TO MORE NORMAL TEMPERATURES. BEHIND THE FRONT A DRIER AIRMASS
WILL ALSO OVERSPREAD THE AREA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OVERALL VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE
NEXT 24 HOURS. ISOLD/SCT THUNDERSTORM COVERAGE IS POSSIBLE
THIS EVENING...OVERNIGHT...AND INTO THE EARLY MORNING
HOURS...WITH STORMS MORE LIKELY TO IMPACT THE KPIR TERMINAL IN THE
NEXT SEVERAL HOURS AFTER WHICH UNCERTAIN BECOMES TOO GREAT TO
INCLUDE AS A PREDOMINANT CONDITION IN THE KMBG/KATY/KABR TAFS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR BROWN-
     BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-
     HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...SD
LONG TERM...TDK
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 20, 2:28 AM CST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
328 AM CDT FRI JUL 20 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210830-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
328 AM CDT FRI JUL 20 2012 /228 AM MDT FRI JUL 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FROM THE JAMES VALLEY AND WEST
THROUGH 10 PM CDT. HEAT INDICES OF 100 TO 110 DEGREES ARE
POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS PARTS OF CENTRAL AND
NORTHEAST SOUTH DAKOTA WILL END THIS MORNING. NONE ARE EXPECTED TO
BE SEVERE. FOR TONIGHT...ANOTHER ROUND OF SCATTERED THUNDERSTORMS
IS EXPECTED TO MOVE ACROSS THE REGION. A FEW MAY BE SEVERE MAINLY
WEST IN THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON CHANCES OF THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 20, 6:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 PM CDT FRI JUL 20 2012

SDZ048-210100-
LYMAN-
732 PM CDT FRI JUL 20 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN
COUNTY UNTIL 800 PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PRESHO...MOVING EAST AT 15
MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTY..

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The radar

The Aberdeen radar (KABR), 195 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lyman

When
July 20, 6:45 PM CST
Where
Lyman County, 9 mi N of Kennebec
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.030, -99.860

Hail, Lyman

When
July 20, 6:45 PM CST
Where
Lyman County, 9.69 mi N of Kennebec
Measured
1 in hail
Reported by
Public
Coordinates
44.040, -99.860

Thunderstorm Wind, Lyman

When
July 20, 6:45 PM CST
Where
Lyman County, 9.69 mi N of Kennebec
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.040, -99.860

Sixty mph winds were estimated by the public.

Hail, Buffalo

When
July 20, 7:40 PM CST
Where
Buffalo County, 3.97 mi E of Ft Thompson
Measured
1.5 in hail
Reported by
Public
Coordinates
44.050, -99.350

Hail, Buffalo

When
July 20, 8:05 PM CST
Where
Buffalo County, 2.13 mi NNE of Shelby
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -99.170

Thunderstorm Wind, Stanley

When
July 20, 9:42 PM MST
Where
Stanley County, 5.1 mi SE of Hayes Airstrip
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -100.940

A trained spotter estimated seventy mph winds.

Thunderstorm Wind, Stanley

When
July 20, 10:10 PM MST
Where
Stanley County, 7.9 mi E of Hayes Airstrip
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.370, -100.840

Eighty mph winds took the roof off of a trailer home. A quonset was severely damaged with some steel wrapped around a tree and also spread a quarter mile into the pasture. A barn door was also taken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402879, 402880, 402883, 402881, 402882, 402884, 402889.